Colorado, 2015

Winter Storm and Winter Weather in Colorado, December 21 to 23, 2015

December 21 to 23, 2015 · NWS BOU · 3 events in 3 counties and zones

A winter storm brought heavy snow to the North Central Mountains of Colorado. The heaviest snowfall occurred in the mountains north of Interstate 70.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A winter storm brought heavy snow to the North Central Mountains of Colorado. The heaviest snowfall occurred in the mountains north of Interstate 70. Storm totals included: 31.5 inches, 9 miles east-northeast of Steamboat Springs; 21 inches at Mt Zirkel SNOTEL; 18 inches at Arapahoe Ridge SNOTEL; 16.5 inches near Rabbit Ears Pass; 15 inches at Bear Lake State Park; 13.5 inches at Cameron Pass; 4 miles south of Longs Peak; 8 miles south-southeast of Rand and 5 miles east-northeast of Mt Audubon; 12 inches at Lake Irene; 10.5 inches, 9 miles east of Glendevy; and 10 inches at Loveland Ski Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 21, 8:35 PM MST, 25 minutes earlier.

Area forecast discussion, Dec 21, 8:35 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
835 PM MST MON DEC 21 2015

.UPDATE...
ISSUED AT 835 PM MST MON DEC 21 2015

WINDS HAVE PICKED UP OVER THE HIGHER MOUNTAINS WITH A GUST TO 71 MPH
AT BERTHOUD PASS AT 12490 FEET MSL. EXPECT STRONG WINDS TO CONTINUE
OVER THE HIGHER LOCATIONS THROUGH THEN NIGHT. AIRMASS AT AND JUST
ABOVE RIDGE TOP NOT THAT STABLE WITH LAPSE RATES 5-7C/KM. IT WILL BE
DIFFICULT FOR THE STRONG WINDS TO DESCEND DOWN THE FOOTHILLS. WILL
LEAVE THE HIGH WIND WARNING IN PLACE...THOUGH THE MAIN THREAT
FOR STRONG WINDS LOOKS TO BE THE HIGHER LOCATIONS IN THE FOOTHILLS.

RADAR SHOWING WIDESPREAD SNOW OVER WESTERN COLORADO AT THIS TIME.
THE SNOW WILL SPREAD EAST OVER THE NORTH CENTRAL MOUNTAINS THROUGH
THE NIGHT. BUMPED UP POPS A LITTLE MORE FOR THIS AS SNOW LOOKS MORE
CERTAIN.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 355 PM MST MON DEC 21 2015

A WINTER STORM WARNING AND HIGH WIND WARNING GO INTO EFFECT
OVERNIGHT. A STRONG AND ABNORMALLY MOIST FLOW ALOFT WILL
STRADDLE NORTH CENTRAL COLORADO FOR THE NEXT 24 TO 48 HOURS. IN
ADDITION A COUPLE MID-LEVEL DISTURBANCES EMBEDDED IN THIS
100-150KT FLOW WILL PASS OVER THE REGION...THE FIRST OF THESE
AROUND 06Z TONIGHT. STRONG OROGRAPHICS AND COLD AIR ADVECTION ON
THE BACK SIDE OF THIS SHORTWAVE SHOULD SET OFF THE STRONG WINDS
AND MODERATE TO HEAVY SNOWFALL EXPECTED IN THE HIGH COUNTRY.
ALTHOUGH COULD SEE SNOWFALL BEGINNING THIS EVENING PARTICULARLY IN
THE PARK AND GORE RANGES. IN ADDITION...STRONG SUBSIDENCE IN THE
WAKE OF THE SHORTWAVE AND THE FORMATION OF A MTN WAVE ARE EXPECTED
TO GENERATE SEVERAL HRS OF VERY STG AND GUSTY WEST WINDS IN THE
FRONT RANGE FOOTHILLS. CROSS SECTIONS INDICATE STRONG CROSS MTN
FLOW FROM 04Z TO 09Z TONIGHT..WITH THE STRONGEST WINDS ROUGHLY
ABOVE 8500 FEET. COULD SEE GUSTS PEAKING AROUND 75 MPH...WITH
SUSTAINED WINDS IN THE 35-50 MPH IN MOST AREAS. COULD SEE SIMILAR
WINDS ABOVE TIMBERLINE AND ON HIGHER EAST SLOPE OF THE FRONT
RANGE. HOWEVER DECIDED TO HIT THIS AREA WITH A WINTER STORM
WARNING AND CONCENTRATE OF THE POTENTIAL FOR HEAVY SNOW AND NEAR
BLIZZARD CONDITIONS LATER TONIGHT AND TUESDAY. LOWER FOOTHILLS
COULD ALSO SEE STG AND GUSTY WEST WINDS DEVELOPING AFTER MIDNIGHT
WITH FALLING PRESSURES ON THE PLAINS. ALTHOUGH WIND GUSTS IN THIS
AREA ARE EXPECTED TO REMAIN BELOW HIGH WIND CRITERIA. ON THE
PLAINS...ONLY LIGHT DRAINAGE WINDS UNDER CLEAR TO PARTLY CLOUDY
SKIES.

ON TUESDAY...SNOWFALL IN THE HIGH COUNTRY WILL CONTINUE...POSSIBLY
BECOMING HEAVIER DURING THE MORNING HOURS WITH INCREASING
LIFT...OROGRAPHIC FORCING AND DEEPER MOISTURE. COULD SEE 1-2 INCH
PER HOUR SNOWFALL RATES IN THE PARK RANGE AND UP ALONG THE
CONTINENTAL DIVIDE AROUND THE INDIAN PEAKS DURING THE MORNING AND
EARLY AFTERNOON. THEN A MODEST DECREASE IN SNOWFALL INTENSITY AND
WIND SPEEDS DURING THE AFTERNOON WITH THINNING OF THE MOISTURE
CHANNEL. SNOW TOTALS BY LATE AFTERNOON ANYWHERE FROM 8-15 INCHES IN
MTN ZONE 31...AND 7-14 INCHES IN MTN ZONES 33/34. SEE LITTLE IF ANY
SNOW ACCUMULATION IN THE FOOTHILLS ZONES BECAUSE OF THE STRONG
DOWNSLOPING WINDS AND DRYING IN THIS AREA. ON THE PLAINS...NO PRECIP
TO SPEAK OF ON TUESDAY. LIGHT DRAINAGE WINDS EARLY APPEAR TO SHIFT
TO A SELY COMPONENT BY AFTERNOON WITH FALLING PRESSURE ALONG THE
FOOTHILLS.

SHOULD SEE LITTLE CHANGE IN TEMPERATURE TONIGHT AND TUESDAY FROM
THOSE OBSERVED LAST NIGHT AND TODAY...GENERALLY NEAR TO SLIGHTLY
ABOVE AVERAGE.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 355 PM MST MON DEC 21 2015

UNSETTLED PATTERN BRINGS CONTINUED LIGHT SNOW TO THE
MOUNTAINS THROUGH THE EXTENDED PERIOD.

FOR TUESDAY NIGHT INTO WEDNESDAY A SHORTWAVE WILL PASS IN NW FLOW
BRINGING INCREASED MOISTURE TO THE NW MOUNTAINS AND ONGOING SNOW
INTO WEDNESDAY. DECENT LIFT WILL ALLOW FOR ANOTHER 1-3 INCHES
OVERNIGHT INTO WEDNESDAY FOR THE PARK AND GORE RANGES. FOR THE
PLAINS THE SURFACE LOW WILL MOVE SOUTH ALLOWING FOR A SLIGHT CHANCE
OF SNOW FOR THE NORTHERN PLAINS BY WEDNESDAY MORNING. NO
ACCUMULATIONS ARE EXPECTED WITH THIS SYSTEM. TEMPERATURES ON
WEDNESDAY WILL BE COOLER WITH THE PASSAGE OF THE TROUGH BRINGING
HIGHS JUST ABOVE FREEZING AND OVERNIGHT TEMPERATURES INTO THE TEENS.

MOISTURE WILL DECREASE WEDNESDAY INTO THURSDAY AS THERE IS A
TRANSITIONAL PERIOD BETWEEN THE TWO DISTURBANCES. ZONAL FLOW TURNS
SW AS THE TROUGH OVER THE WEST COAST DIGS INTO THE GREAT BASIN
THURSDAY. THERE IS SOME MID LEVEL RIDGING THAT WILL HELP TO DRY OUT
THE REGION LEAVING CLOUDS AND A SLIGHT CHANCE OF FLURRIES IN THE
MOUNTAINS AND PARTLY CLOUDY SKIES OVER THE PLAINS.
TEMPERATURES WILL REMAIN COOL HOWEVER WITH HIGHS IN THE 30S. SW FLOW
DOMINATES THE UPPER LEVEL PICTURE FOR FRIDAY AS THE TROUGH CONTINUES
TO DIG SE. MOISTURE AHEAD OF THE TROUGH INCREASES FRIDAY AS A COLD
FRONT MOVES THROUGH FRIDAY MORNING INTO SATURDAY. THIS FEATURE WILL
BRING SNOW TO THE MOUNTAINS AND A SLIGHT CHANCE OF SNOW TO THE
PLAINS BY FRIDAY EVENING.

BY THE WEEKEND THE UPPER LOW WILL CONTINUE TO DIG SOUTH INTO NEW
MEXICO WITH STRONG NORTHERLY FLOW AT THE SURFACE. THE MODELS START
TO DIVERGE SATURDAY INTO SUNDAY WITH THE TRACK OF THE LOW. THE GFS
HAS IT MOVING BACK TO THE NW SUNDAY INTO MONDAY WITH THE EC MOVING
IT MORE EASTWARD. ONE BRINGS SNOW TO THE REGION AND ONE DOES NOT.
WILL MAINTAIN LIGHT POPS FOR THE SOUTHERN COUNTIES SATURDAY EVENING
AND SUNDAY. TEMPERATURES WILL BE MUCH COOLER WITH HIGHS IN THE TEENS
AND LOW 20S AND OVERNIGHT LOWS IN THE SINGLE DIGITS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 835 PM MST MON DEC 21 2015

VFR CONDITIONS WILL CONTINUE FOR THE NEXT 24 HOURS. SOUTHERLY
DRAINAGE WINDS WILL CONTINUE INTO TUESDAY MORNING. MAY BE A FEW
GUSTS TO 25 KNOTS. WINDS WILL SHIFT NORTHEAST TO EAST TUESDAY
AFTERNOON AS A WEAK SYSTEM MOVES ACROSS THE AREA. CLOUDS WILL
INCREASE AND LOWER...BUT CEILINGS ARE EXPECTED TO STAY ABOVE 6000
FEET.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 AM MST TUESDAY FOR COZ035-036.

WINTER STORM WARNING UNTIL 6 AM MST WEDNESDAY FOR COZ033-034.

WINTER STORM WARNING UNTIL 6 AM MST WEDNESDAY FOR COZ031.

&&

UPDATE...MEIER
SHORT TERM...BAKER
LONG TERM...BOWEN
AVIATION...MEIER
Hazardous weather outlook, Dec 21, 11:38 AM MST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1138 AM MST MON DEC 21 2015

COZ030>051-221845-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1138 AM MST MON DEC 21 2015

...HEAVY SNOWFALL AND STRONG WINDS ON THE WAY FOR PORTIONS OF THE
NORTHERN COLORADO HIGH COUNTRY TONIGHT AND TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND
NORTH CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO MODERATE SNOWFALL WILL SPREAD EAST OVER THE MOUNTAIN
RANGES OF NORTH CENTRAL COLORADO LATER THIS AFTERNOON AS PACIFIC
MOISTURE STREAMS IN FROM THE WEST. THE PARK AND GORE RANGES IN
WESTERN GRAND AND JACKSON COUNTIES COULD SEE UP TO 2 INCHES OF
SNOW BY LATE THIS AFTERNOON AND ANOTHER 4 TO 8 INCHES OF SNOW BY
TUESDAY MORNING. MOUNTAIN RANGES TO THE SOUTH AND EAST OF THERE SUCH
AS THE RABBIT EARS...MEDICINE BOW...TEN MILE AND MOSQUITO RANGES...
AS WELL AS THE RIDGETOPS AND WEST FACING SLOPES OF THE FRONT
RANGE COULD SEE ANYWHERE FROM 3 TO 6 INCHES OF SNOW DURING THIS
SAME TIME PERIOD. THIS INCLUDES THE LOWER VALLEY AREA IN SUMMIT
COUNTY. IN ADDITION...SUSTAINED WESTERLY WINDS OF 35 TO 45 MPH
AND GUSTS TO AROUND 70 MPH COULD PRODUCE NEAR WHITEOUT OUT
CONDITIONS AND CONSIDERABLE DRIFTING ABOVE TIMBERLINE AND ON THE
HIGH MOUNTAIN PASSES OVERNIGHT. TIRE CHAINS AND ADEQUATE SNOW
TIRE MAY BE REQUIRED FOR HIGH COUNTRY TRAVEL FOR A TIME OVERNIGHT.

IN ADDITION...VERY STRONG WEST WINDS ALOFT ARE EXPECTED TO SPREAD
DOWN THE EAST FACE OF THE FRONT RANGE STARTING LATE THIS AFTERNOON
AND CONTINUE OVERNIGHT. THE STRONGEST WIND GUSTS IN THE 45 TO 70
MPH RANGE ARE EXPECTED TO OCCUR DURING THE EVENING HOURS AND
MAINLY IN AREAS ABOVE 8000 FEET. AREAS BELOW 8000 COULD STILL SEE
GUSTS IN THE 35 TO 60 MPH RANGE. THESE STRONG AND GUSTY WINDS ARE
LIKELY TO PRODUCE CONSIDERABLE BLOWING SNOW IN THESE AREAS AS
WELL. DRY CONDITIONS WITH MUCH LIGHTER WINDS ARE TO BE EXPECTED ON
THE PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOWFALL AND GUSTY WINDS WILL CONTINUE OVER THE HIGH COUNTRY
TUESDAY. SNOWFALL RATES WILL BE BETWEEN ONE HALF AND ONE INCH PER
HOUR. GUSTY WINDS BETWEEN 50 AND 70 MPH IN THE MOUNTAINS WILL
CAUSE REDUCED VISIBILITY IN BLOWING SNOW...CREATING HAZARDOUS
TRAVEL CONDITIONS ON ICY OR SNOWPACKED ROADS. WIND GUSTS UP TO 50
MPH WILL BE POSSIBLE FOR THE HIGHER FOOTHILLS TONIGHT INTO
TOMORROW MORNING.

MOUNTAIN SNOW WILL DECREASE AFTER MIDNIGHT TUESDAY NIGHT...BUT
WILL REMAIN AT LIGHTER AMOUNTS FOR THE REST OF THE WEEK AS
MOISTURE RIDES IN ON WESTERLY FLOW. COLDER THAN AVERAGE
TEMPERATURES ARE EXPECTED AS A LARGE TROUGH COVERS THE WESTERN AND
CENTRAL STATES. THE PLAINS MAY SEE LIGHT AREAS OF SNOW WEDNESDAY
WITH A SLIGHTLY BETTER CHANCE FOR CHRISTMAS EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/BOWEN

In the hours before

Local storm report, Dec 21, 5:48 PM MST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
548 PM MST MON DEC 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND GST 8 NE FOUR CORNERS       40.94N 105.80W
12/21/2015  M83.00 MPH       LARIMER            CO   TRAINED SPOTTER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
December 21, 9:00 PM MST to December 23, 12:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
December 22, 6:00 AM MST to December 23, 12:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
December 22, 6:00 AM MST to December 23, 12:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607732, 607733, 607738.